Virginia, 2023Hail and Damaging Winds in Virginia, September 8, 2023
September 8, 2023 · NWS RNK · 12 events in 6 counties and zones
A stationary front positioned roughly from New York to the Gulf Coast led to several rounds of showers and thunderstorms in the Piedmont of Virginia. An upper level storm system combined with daytime heating helped increased the coverage of storms during the afternoon and evening hours, while low level convergence along the front focused the thunderstorm activity near the mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front positioned roughly from New York to the Gulf Coast led to several rounds of showers and thunderstorms in the Piedmont of Virginia. An upper level storm system combined with daytime heating helped increased the coverage of storms during the afternoon and evening hours, while low level convergence along the front focused the thunderstorm activity near the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 8, 2:03 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 8, 2:03 PM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
303 PM EDT Fri Sep 8 2023
.SYNOPSIS...
A slow moving front will keep us in an unsettled weather pattern
through the weekend. This front exits by early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 156 PM EDT Friday...
Key Messages:
1)May have some localized flooding issues this afternoon/evening
across WV and far SW VA
2) Severe threat will be isolated this afternoon/evening.
3)Periods of moderate to heavy showers possible again Saturday
Fairly quiet early this afternoon, as we have slow recovery from the
stratus/fog this morning. Boundary lies from central VA into the NC
mountains. An upper trough/low over southern GA into Florida will
shift slowly east while another shortwave works from the lower Ohio
Valley into Kentucky. A piece of upper energy ahead of the main
shortwave will interact with the front to develop showers/storms
across the central Appalachians into the Upper TN Valley this
afternoon, and high resolution models have been showing this with
less coverage east. SBCAPEs of 1500-2000 J/kg should be enough to
fuel storms, but overall severe threat will be somewhat limited by
the cloud cover, and looking more of potential hydro threat in the
mountains despite faster storm motion as models hint at training
cells along the boundary.
Further east more sunshine will aid in instability but coverage
looks to be isolated/widely scattered into this evening, but severe
threat is higher, though still isolated. Damaging winds would be the
main threat.
Coverage will start to subside overnight but another upper wave and
slow movement of front will keep threat of showers around but more
scattered in coverage. Southeast flow and upper divergence Saturday
morning will start to bring a better chance of showers into the
southern Blue Ridge/foothills during the morning with coverage
expanding northwest through the day. Saturday looks wetter, but with
more clouds, instability will be limited. So heavy rain will be more
of an issue as opposed severe storms. Will have to see how rain
plays out this afternoon/tonight if any watches are needed.
Fog may be an issue again tonight if we clear out enough but overall
think will be limited.
Lows stay muggy in the 60s, with cooler highs Saturday in the 70s,
except for a few lower 80s in the piedmont.
Showers will linger into Sat night as the upper trough stays over
the TN valley. Lows still in the 60s.
Forecast confidence is high on coverage of storms through this
evening and on the sky cover, but moderate on temps Saturday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM EDT Friday...
Key Messages:
- Little change in the weather pattern is expected through the
period.
- Shower and thunderstorm chances continue.
- Temperatures trend to near normal.
An upper trough will remain over the eastern U.S. through the
period. Abundant moisture will continue to be drawn northward
from the Gulf of Mexico with a good southerly fetch through the
period. Several short waves are progged to track through the
upper trough parked over the area. This will result in daily
chances for showers and a few thunderstorms. Locally heavy
rainfall and localized flooding will be the main concerns
through the period. Cloud cover will hold down temperatures as
well as instability, so the severe threat should be limited.
All-in-all temperatures are expected to be near normal for maxes
and above normal for mins as dewpoints, pwats, and relative
humidity levels remain high for this time of year. Low clouds
and fog will prevail in many areas at night. Convective activity
will be on a diurnal swing, but given the pattern, some showers
will linger overnight and into the morning hours at times.
High temperatures will be mostly in the 70s with a few lower 80s
in the Piedmont where a glimpse or two of sun is possible. Low
temperatures will be mostly in the 50s mountains to the 60s
elsewhere.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 250 PM EDT Friday...
Key Messages:
- Upper trough slowly lifts northeast, but trend is slow at
best.
- Keeping an eye on Hurricane Lee looming in the Atlantic.
Troughing remains over the eastern U.S. with a slow weakening,
but given another trough developing over the Great Lakes area,
troughing really never leaves the eastern U.S. Meanwhile, major
Hurricane Lee looms in the western Atlantic increasingly close
to the northeastern U.S.
For our region, precipitation chances slowly wane, but likely
never really go away completely. No major changes to
temperatures with the synoptic pattern more or less remaining in
place. 850mb temperatures remain above normal for mid-September,
but clouds and high humidity levels will keep daytime
temperatures in check. Nighttime temperatures will trend a bit
cooler through the period. Look for highs mainly 70s with lows
in the 50s.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 138 PM EDT Friday...
Maintaining a drier forecast east of the mountains this
afternoon, but thunderstorms should fire up and/or move across
the area after 21z but will be widely scattered aside from the
VA/WV mtns, where have tempo tsra at LWB/BLF after 20z.
As with any storms, MVFR or lower to be an issue on cigs/vsbys.
As we head through this evening, showers should be less in
coverage but will not be completely dry. Another case expected
with lower cigs developing and moist low levels resulting in
sub-VFR ceilings will likely keep fog limited to MVFR/IFR. This
will run roughly from 06z-13z, but confidence is low on to how
low cigs/vsbys drop, but high confidence on sub-VFR.
Keeping it dry for now in the tafs through 18z with best
coverage after the end of this taf period. Amendments will
likely be needed. Once any fog/low clouds disperse, looking at
mainly VFR after 15z, but sub-VFR still possible along the Blue
Ridge.
EXTENDED AVIATION OUTLOOK...
Through Sunday night: Showers/storms will occur off/on with best
chances in the afternoon/evenings, with VFR outside of storms,
but sub-VFR in storms and any late night low clouds/fog.
Monday through Wednesday: We begin a transition to drier
weather with VFR expected, although an isolated afternoon
-SHRA/TSRA will be possible for the mountains terminals.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AMS/WP
Hazardous weather outlook, Sep 8, 1:42 PM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
242 PM EDT Fri Sep 8 2023
NCZ004>006-VAZ032-043>047-058-059-091845-
Stokes-Rockingham-Caswell-Patrick-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
242 PM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and southwest Virginia.
.DAY ONE...This afternoon and tonight.
A few storms this afternoon and evening could become strong to severe
with damaging wind the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms may bring locally heavy rainfall to the
area for Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018>020-VAZ007-009-010-012-015-016-091845-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-
242 PM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...This afternoon and tonight.
Thunderstorms this afternoon will bring heavy rainfall which could
lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms may bring locally heavy rainfall to the
area for Saturday, with localized flooding possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ011-013-014-017>020-022>024-033>035-WVZ042>044-507-508-091845-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
242 PM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Scattered to numerous showers and thunderstorms this afternoon may
be severe. Damaging winds are the main threat, with large hail and
localized flooding possible as well.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms may bring locally heavy rainfall to the
area Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Local storm report, Sep 8, 11:50 AM EST, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1250 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Tstm Wnd Dmg Martinsville City 36.68N 79.87W
09/07/2023 City of MartinsvillVA 911 Call Center
Tree down on Short Street. Time estimated
from radar.
&&
VFJLocal storm report, Sep 8, 12:01 PM EST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
101 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Tstm Wnd Dmg 3 S Figsboro 36.74N 79.85W
09/07/2023 Henry VA 911 Call Center
Trees down at the intersection of Barrows
Mill Road and Terrys Mountain Road. Time
estimated from radar.
&&
VFJLocal storm report, Sep 8, 12:35 PM EST, 5 hours before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
135 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM Tstm Wnd Dmg 1 ESE Vernon Hill 36.75N 79.08W
09/07/2023 Halifax VA Fire Dept/Rescue
Large tree limb around 6 inches in diameter
and close to 20 feet long across Mountain
Road near H&H Grocery. Time estimated from
radar.
&&
VFJSpecial weather statement, Sep 8, 4:47 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
547 PM EDT Fri Sep 8 2023
VAZ007-009-WVZ042-082230-
Tazewell VA-Smyth VA-Mercer WV-
547 PM EDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT
SMYTH...TAZEWELL AND WESTERN MERCER COUNTIES THROUGH 630 PM EDT...
At 542 PM EDT, Doppler radar was tracking slow-moving thunderstorms
across portions of Smyth, Tazewell and Mercer Counties, most of
which were moving to the north at less than 10 mph. In addition to
the possibility of gusty winds, these storms are producing locally
heavy rainfall at rates of 1 to 2 inches per hour. These heavy
downpours may result in ponding of water on roadways, standing water
in low lying areas, and minor flooding of creeks, streams, and areas
of poor drainage.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marion...
Richlands...
Bluefield...
Tazewell...
Saltville...
Chilhowie...
and Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building until the
storms leave the area.
When encountering heavy rain, drivers are urged to slow down and use
extra caution to avoid hydroplaning.
&&
LAT...LON 3724 8174 3720 8168 3721 8156 3727 8142
3746 8131 3751 8121 3757 8120 3759 8111
3758 8109 3723 8123 3715 8133 3712 8126
3709 8127 3704 8146 3697 8140 3663 8162
3679 8170 3693 8183 3696 8178 3714 8190
TIME...MOT...LOC 2142Z 180DEG 13KT 3716 8158
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
16Thunderstorm Wind, Halifax
- When
- September 8, 5:35 PM EST
- Where
- Halifax County, 2.58 mi NNE of Neals Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.914, -78.760
A tree was downed by thunderstorm winds near the intersection of Cove Road and Neals Corner Road.
Thunderstorm Wind, Charlotte
- When
- September 8, 5:43 PM EST to 5:44 PM EST
- Where
- Charlotte County, 1.49 mi SSE of Aspenwall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.000, -78.810
A few trees were downed by thunderstorm winds, one on Ridgeway Road and two on Coles Ferry Loop Road.
Thunderstorm Wind, Charlotte
- When
- September 8, 5:53 PM EST
- Where
- Charlotte County, 1.49 mi NNE of Aspen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.050, -78.820
Two trees were downed by thunderstorm winds on Aspen Road.
Thunderstorm Wind, Campbell
- When
- September 8, 6:08 PM EST to 6:09 PM EST
- Where
- Campbell County, 1.77 mi E of Brookneal
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.047, -78.938
Thunderstorm winds downed a few trees on Cook Avenue and Dog Creek Road. Some powerlines were also downed by thunderstorm winds on Cook Avenue.
Thunderstorm Wind, Campbell
- When
- September 8, 6:12 PM EST
- Where
- Campbell County, 2.82 mi SSW of Hat Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.080, -78.930
Multiple trees were downed by thunderstorms along a line from just east of Brookneal to the Hat Creek Community.
Thunderstorm Wind, Appomattox
- When
- September 8, 6:37 PM EST to 6:39 PM EST
- Where
- Appomattox County, 1.38 mi N of Pamplin City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.290, -78.680
Thunderstorm winds downed a tree on Forest Chapel Road and another near the intersection of Bowler Creek Road and Rocks Church Road.
Thunderstorm Wind, Appomattox
- When
- September 8, 6:38 PM EST
- Where
- Appomattox County, 0.55 mi E of Evergreen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.300, -78.770
A tree was downed by thunderstorm winds on Old Evergreen Road.
Hail, Buckingham
- When
- September 8, 6:59 PM EST
- Where
- Buckingham County, 2.15 mi SW of Toga
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.480, -78.650
Quarter sized hail observed near the intersection of State Road 646 and Route 24.
Thunderstorm Wind, Buckingham
- When
- September 8, 7:03 PM EST
- Where
- Buckingham County, 0.75 mi WSW of Toga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.495, -78.632
Two trees were downed by thunderstorm winds near the intersection of Mount Rush Highway and Toga Road.
Thunderstorm Wind, Buckingham
- When
- September 8, 7:14 PM EST
- Where
- Buckingham County, 3.53 mi NW of Mt Rush
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.570, -78.660
A tree was downed by thunderstorm winds near the intersection of Woods Road and Texas School Road.
Thunderstorm Wind, Amherst
- When
- September 8, 7:24 PM EST
- Where
- Amherst County, 1.78 mi ESE of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.490, -79.100
Two trees were downed by thunderstorm winds on Possum Island Road.
Thunderstorm Wind, Buckingham
- When
- September 8, 7:29 PM EST
- Where
- Buckingham County, 1.49 mi SSE of Glenmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.650, -78.590
A tree was downed by thunderstorm winds near the intersection of Patterson Road and Howardsville Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 8, 20231 death · 1 event
- Flash Flooding and Hail in Massachusetts, September 8, 2023$64,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Maryland, September 8, 2023$187,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Texas, September 8 to 11, 2023$140,000 · 1 in hail · 16 events
- Hail and Damaging Winds in North Carolina, September 8, 20231 injured · $56,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, September 8, 2023$48,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, September 8, 2023$31,000 · 1.5 in hail · 15 events
- Damaging Winds in Pennsylvania, September 8, 2023$35,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, September 8, 20231.5 in hail · 31 events
- Hail and Damaging Winds in New Jersey, September 8, 2023$20,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New Hampshire, September 8, 20231.5 in hail · 15 events
- Hail and Damaging Winds in Pennsylvania, September 8, 20231 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140852, 1140853, 1140850, 1140855, 1140851, 1140856, 1140857, 1140844, 1140845, 1140846, 1140848, 1140847.